The Annals of Statistics

Large Deviations of Estimators

A. D. M. Kester and W. C. M. Kallenberg

Full-text: Open access


The performance of a sequence of estimators $\{T_n\}$ of $g(\theta)$ can be measured by its inaccuracy rate $-\lim \inf_{n\rightarrow\infty} n^{-1} \log \mathbb{P}_\theta(\|T_n - g(\theta)\| > \varepsilon)$. For fixed $\varepsilon > 0$ optimality of consistent estimators $\operatorname{wrt}$ the inaccuracy rate is investigated. It is shown that for exponential families in standard representation with a convex parameter space the maximum likelihood estimator is optimal. If the parameter space is not convex, which occurs for instance in curved exponential families, in general no optimal estimator exists. For the location problem the inaccuracy rate of $M$-estimators is established. If the underlying density is sufficiently smooth an optimal $M$-estimator is obtained within the class of translation equivariant estimators. Tail-behaviour of location estimators is studied. A connection is made between gross error and inaccuracy rate optimality.

Article information

Ann. Statist., Volume 14, Number 2 (1986), 648-664.

First available in Project Euclid: 12 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 62F10: Point estimation
Secondary: 60F10: Large deviations

Large deviations inaccuracy rate exponential convexity maximum likelihood estimator $M$-estimator translation equivariance tail-behaviour


Kester, A. D. M.; Kallenberg, W. C. M. Large Deviations of Estimators. Ann. Statist. 14 (1986), no. 2, 648--664. doi:10.1214/aos/1176349944.

Export citation